Hearing Aids Plus USA


Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first start taking it is a natural thing to do. Will it give you a dry mouth or make you feel nauseous? What may not occur to you is that many medications have a more severe side effect – they can potentially cause hearing loss. Medical specialists call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs cause this problem, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should look out for and why?

Some Facts About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? There are three different places certain drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Tinnitus is caused by some drugs while others lead to hearing loss. If you hear phantom sounds, that might be tinnitus and it normally shows up as:

  • A windy sound
  • Ringing
  • Popping
  • Thumping

Normally if you quit using the medication the tinnitus will stop. Unfortunately, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

You may be surprised by the list of medications that can cause temporary or permanent hearing loss. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you might better know as aspirin. While all these can result in some hearing issues, they are reversible when you stop using the meds.

Coming in a close second for well known ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Erythromycin
  • Gentamycin
  • Vancomycin

The issue clears up when you quit using the antibiotics just like with painkillers. Other drugs on the common list include:

  • Quinidine
  • Chloroquine
  • Quinine

Tinnitus Can be Triggered by Several Common Substances

Edecrin

  • Marijuana
  • Nicotine
  • Tonic water
  • Caffeine

When you wake up every morning and have your morning coffee you subject yourself to a substance that might cause tinnitus. The good news is it will pass once the drug leaves your system. Some drugs, ironically, that doctors prescribe to treat tinnitus are actually on the list of offenders.

  • Amitriptyline
  • Prednisone
  • Lidocaine

However, the dosage that will induce tinnitus is much more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

They differ depending on the medication and your ear health. Mildly annoying to completely incapacitating is the things you can generally be anticipating.

Be on guard for:

  • Blurring vision
  • Tinnitus
  • Poor balance
  • Vomiting
  • Difficulty walking
  • Hearing loss on one or both sides

Contact your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t take the medication? You should always take the medication your doctor recommends. These symptoms are only temporary so keep that in mind. You should be secure asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. Also, get a hearing exam with a hearing care specialist.

Zoom inRegularZoom out
Why wait? You don't have to live with hearing loss. Call Us Today